Alert archive / California / Special Weather Statements in 2009

Special Weather Statement, NWS Reno, NV

July 30, 2009Lassen County, California

NWS Reno, NV issued this special weather statement at Jul 30, 2009, 3:21 PM PDT for Lassen County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2009, 3:21 PM PDT (22:21 UTC)
Expired
Jul 30, 2009, 3:45 PM PDT
In force
24 min
Issued by
NWS Reno, NV

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 117 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 302221
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT THU JUL 30 2009

CAZ071-302245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT THU JUL 30 2009

...STRONG THUNDERSTORM NORTH OF CHESTER...

AT 315 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 13 MILES NORTH OF CHESTER...AND MOVING EAST SOUTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FREDONYER PASS AND WESTWOOD.

THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA HIGHWAYS 44 AND 36 
FROM WESTWOOD TO FREDONYER PASS. DRIVERS SHOULD EXPECT STRONG GUSTY 
WINDS WITH REDUCED VISIBILITY. HEAVY RAINFALL WILL RESULT IN PONDING 
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR 
HEADLIGHTS.

&&

LAT...LON 4063 12114 4046 12067 4027 12098 4033 12107
      4044 12107 4044 12123 4045 12124 4054 12125
TIME...MOT...LOC 2216Z 292DEG 9KT 4048 12115

$$

MOZLEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 2:52 PM PDT, 29 minutes earlier.

Area forecast discussion, Jul 30, 2:52 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT THU JUL 30 2009

.SHORT TERM...

RIDGE REMAINS IN PLACE OVER NEVADA AS UPPER LOW OVER THE PACIFIC
SLOWLY NEARS THE CALIFORNIA COAST.  STARTING TOMORROW THE LOW WILL
BE CLOSE ENOUGH TO TURN THE FLOW ALOFT TO THE SOUTH...AND BRING THE
POTENTIAL FOR SHORT WAVES TO ENHANCE CONVECTION INTO THE WEEKEND.

FOR LATE THIS AFTERNOON AND THIS EVENING...ISOLATED STORMS WILL PUSH
WEST OFF THE SIERRA IN THE LIGHT WEST TO NORTHWEST FLOW. SHOWERS AND
STORMS SHOULD END IN RENO-TAHOE BY 7PM.  DID LEAVE ISOLATED SHOWERS
AND THUNDERSTORMS GOING THROUGH MOST OF TONIGHT...FROM NORTHERN
WASHOE COUNTY SOUTHWARD TO PERSHING-CHURCHILL AND MINERAL COUNTIES
DUE TO MOISTURE AND WEAK INSTABILITY ALOFT UNTIL 09Z OR SO. GUSTY
OUTFLOW WINDS TO 50 MPH...HEAVY RAIN AND SMALL HAIL POSSIBLE.

ON FRIDAY THE FLOW ALOFT WEAKENS AND STARTS TO TREND TOWARD THE
SOUTH-SOUTHEAST AS THE LOW APPROACHES.  THIS WILL ALLOW CONVECTION
TO START OVER THE SIERRA AND FAR WESTERN NEVADA...THEN PUSH NORTH
INTO THE EVENING.  MODELS CONTINUE TO HIGHLIGHT THE SIERRA FRONT
SOUTH OF I-80 FOR THE BEST THUNDERSTORM POTENTIAL.  THIS IS LIKELY
DUE TO STRONGER LOW LEVEL CONVERGENCE AS THE THERMAL TROUGH SHIFTS
EAST OF THE SIERRA. HEAVY RAIN IS POSSIBLE WITH WEAK FLOW
ALOFT...SMALL HAIL AND GUSTY OUTFLOW WINDS.

NOT MUCH CHANGE FOR SATURDAY AND SUNDAY...EXCEPT FOR INCREASING
SOUTH-SOUTHEAST FLOW ALOFT WITH THE APPROACHING LOW AND COOLING
ALOFT FOR STRONGER LAPSE RATES/INSTABILITY. THIS WILL BE THE BEST
PERIOD FOR ORGANIZED CONVECTION WITH FAVORABLE SHEAR PROFILES.  ALSO
CHANCE FOR NOCTURNAL THUNDERSTORMS WILL INCREASE AS WAVES TRACK
AROUND THE LOW. THINKING ANY STORMS THAT DEVELOP WILL REMAIN
WET...EVEN WITH LESS MOISTURE.  FLOW IS FAVORABLE FOR TRAINING
STORMS WITH A LONGER LIFESPAN...PLUS ORGANIZED CELLS ARE MORE
EFFICIENT AT TURNING MOISTURE INTO RAINFALL THAN PULSE TYPE STORMS.

ABOVE NORMAL TEMPERATURES CONTINUE WITH A SLOW COOLING TREND FOR THE
WEEKEND AS THE LOW APPROACHES.  BRONG

.LONG TERM...MONDAY THROUGH THURSDAY...

MODELS STILL HAVING ISSUES IN REGARDS TO HOW EACH HANDLES THE
UPPER LOW OF THE NORTHERN CA COAST THROUGH THE EXTENDED. CONTINUED
TO TREND ALONG THE LINES OF THE ECMWF WITH LACK OF CONSISTENCY IN
THE OPERATIONAL GFS AND LARGE SPREADS IN THE ENSEMBLE MEMBERS.

UPPER LOW IS FORECAST TO DRIFT SLOWLY NORTHEAST OFF THE NORTHERN CA
COAST THROUGH WEDNESDAY BEFORE MOVING INTO WESTERN OREGON BY LATE
THURSDAY.  FLOW WILL REMAIN SOUTHERLY OVER THE WESTERN CONUS MONDAY
AND TUESDAY. PWAT DRIES OUT THROUGH THIS TIME FRAME WITH ONLY WEAK
INSTABILITY ACROSS THE FAR NORTHERN ZONES AND OVER MONO/MINERAL
COUNTIES. MAINTAINED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER
NORTHERN LASSEN/WASHOE COUNTIES AND MONO/MINERAL COUNTIES ON
MONDAY WITH SOME MOISTURE STILL IN PLACE. ADDED A SLIGHT CHANCE OF
THUNDERSTORMS FOR TUESDAY AFTERNOON OVER THE HIGHER TERRAIN OF
MONO AND WESTERN MINERAL COUNTIES...HOWEVER CONFIDENCE IS LOW AS DRIER
AIR BEGINS TO WORK INTO THE REGION. FLOW TURNS SOUTHWESTERLY ON
WEDNESDAY AS THE UPPER LOW DRIFTS NORTHEAST TOWARDS OREGON. THIS
WILL BRING IN MUCH DRIER AIR ACROSS THE CWA HELPING TO KEEP
THUNDERSTORMS FROM DEVELOPING WEDNESDAY AND THURSDAY.

TEMPERATURES ARE FORECAST TO BE IN THE LOW TO MID 90S ACROSS WESTERN
NV AND UPPER 70S/LOW 80S IN THE SIERRA THROUGH THE EXTENDED.  IT
SHOULD BE NOTED THAT THE GFS SOLUTION WOULD BRING SOUTHWESTERLY FLOW
TO THE AREA BY TUESDAY WITH DRY CONDITIONS AND COOLER TEMPERATURES
THROUGH THE EXTENDED BUT CONFIDENCE IN THIS SOLUTION IS LOW AT THIS
TIME.  MOZLEY

&&

.AVIATION...

GENERALLY VFR THROUGH TOMORROW OUTSIDE THUNDERSTORMS. THUNDERSTORMS
THIS AFTERNOON OVER THE SIERRA WILL PUSH EAST INTO WESTERN NV
THROUGH THIS EVENING. GUSTY WINDS OF 40-45KT ARE POSSIBLE IN AND
NEAR THUNDERSTORMS. REDUCED VISIBILITIES TO NEAR 3 SM AND CEILINGS
NEAR 4 KFT ARE ALSO POSSIBLE IN STRONGER THUNDERSTORM CORES.
OUTSIDE OF THUNDERSTORMS EXPECT TYPICAL AFTERNOON WESTERLIES AT
KTVL...KTRK AND KRNO THROUGH 04Z WITH GUSTS 20-25 KTS. MOZLEY

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 30, 3:52 AM PDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
352 AM PDT THU JUL 30 2009

CAZ070>073-NVZ001>005-302300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
352 AM PDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE SIERRA.
THE THUNDERSTORMS WILL BECOME MORE SCATTERED IN NATURE AND MOVE EAST
AND NORTHEAST INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA DURING
THE AFTERNOON. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS WITH RAINFALL AMOUNTS OF UP TO
ONE INCH ARE POSSIBLE IN THE HEAVIEST DOWN POURS. ADDITIONALLY...
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS. THE THUNDERSTORMS WILL DISSIPATE BY LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AND SATURDAY. BRIEF
MODERATE TO HEAVY RAINFALL IS POSSIBLE AGAIN ON FRIDAY...ALONG
WITH GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 30, 2:19 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT THU JUL 30 2009

CAZ072-NVZ002-302300-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
219 PM PDT THU JUL 30 2009

...THUNDERSTORMS DEVELOPING AROUND LAKE TAHOE...

NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING DEVELOPING
THUNDERSTORMS ALONG HIGHWAY 89 FROM TRUCKEE TO SOUTH LAKE TAHOE.
THESE STORMS WILL AFFECT THE WEST SHORE OF LAKE TAHOE THROUGH 330 PM.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

IF ON OR NEAR LAKE TAHOE...BE PREPARED TO GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. STRONG WIND GUSTS AND
LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. REMEMBER IF YOU
HEAR THUNDER YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING.

HTTP://WEATHER.GOV/RENO

BRONG
Local storm report, Jul 30, 2:22 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
222 PM PDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             5 WSW PROSSER CREEK RES 39.34N 120.25W
07/30/2009  M0.50 INCH       NEVADA             CA   TRAINED SPOTTER

&&

BRONG
Special weather statement, Jul 30, 2:55 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT THU JUL 30 2009

CAZ071-072-302230-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
255 PM PDT THU JUL 30 2009

...STRONG THUNDERSTORM OVER STAMPEDE RESERVOIR...

AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STAMPEDE RESERVOIR...AND MOVING SOUTHEAST
AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...STAMPEDE RESERVOIR...
  BOCA REST CAMPGROUND...LOGGER CAMPGROUND AND UPPER LITTLE TRUCKEE
  CAMPGROUND.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3951 12000 3938 12008 3948 12025 3956 12017
TIME...MOT...LOC 2154Z 302DEG 8KT 3949 12015

MOZLEY
Special weather statement, Jul 30, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT THU JUL 30 2009

CAZ071-302245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT THU JUL 30 2009

...STRONG THUNDERSTORM NORTH OF CHESTER...

AT 315 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 13 MILES NORTH OF CHESTER...AND MOVING EAST SOUTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FREDONYER PASS AND WESTWOOD.

THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA HIGHWAYS 44 AND 36
FROM WESTWOOD TO FREDONYER PASS. DRIVERS SHOULD EXPECT STRONG GUSTY
WINDS WITH REDUCED VISIBILITY. HEAVY RAINFALL WILL RESULT IN PONDING
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 4063 12114 4046 12067 4027 12098 4033 12107
      4044 12107 4044 12123 4045 12124 4054 12125
TIME...MOT...LOC 2216Z 292DEG 9KT 4048 12115

MOZLEY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:26 PM PDTSevere Thunderstorm WarningREVWashoe49 min
Jul 30, 3:31 PM PDTSpecial Weather StatementREV29 min
Jul 30, 3:32 PM PDTSpecial Weather StatementREV28 min
Jul 29, 8:27 PM PDTSevere Thunderstorm WarningREVLassen48 min
Jul 30, 2:55 PM PDTSpecial Weather StatementREVSierra35 min
Jul 30, 3:34 PM PDTSpecial Weather StatementREVAlpine, Mono56 min
Jul 30, 4:30 PM PDTSevere Thunderstorm WarningREVAlpine, Mono45 min
Jul 30, 4:42 PM PDTSevere Thunderstorm WarningREVMono33 min
Jul 30, 4:53 PM PDTSevere Thunderstorm WarningREVLassen, Plumas52 min

Nearby

Special Weather Statements in California, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.